Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 145, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 15, 2013, 5:23 PM CDT for Morris County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2013, 5:23 PM CDT (22:23 UTC)
- Expired
- Aug 15, 2013, 6:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Morris County, KS
The radar
The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:46 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 15, 3:46 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 346 PM CDT Thu Aug 15 2013 .SHORT TERM...(This Evening through Friday) Issued at 343 PM CDT THU AUG 15 2013 An upper level trough was located across central NE and extended southwest across western KS. Surface convergence to the west of a southwestward moving outflow boundary and ahead of a surface trough over west central KS was providing ascent for showers and thunderstorms to develop across north central KS. Larger scale ascent ahead of the H5 trough was also helping to create a favorable environment for thunderstorm development. Surface heating across south central and central KS has destabilized the atmosphere with SBCAPE approaching 3,000 J/KG. Effective bulk shear (0-6km) was only 20 to 30 kts across the southwest counties of the cwa. While effective 0-3km shear was near 300 J/KG well north of the outflow boundary across Brown county where the SBCAPE was less then 500 J/KG in rain cooled air. The warm advection/isentropic lift showers and thunderstorms across extreme northeast KS were weakening and shifting southeast into MO. Out of all the numerical models...the 12Z NAM seem to have the best handle on initiation of thunderstorms across north central KS this afternoon. the NAM model forecast the showers and thunderstorms across north central KS will move and expand southeast across the CWA later this afternoon and into the evening hours. There may be enough instability and vertical wind shear across the southwest counties for a few thunderstorm to become strong to severe with the primary hazard being damaging wind gusts and quarter size hail. As the H5 trough digs southeast across eastern KS into OK...then the thunderstorms should shift southeast into south central and southeast KS during the mid and late evening hours. Overnight lows will drop into the 60s. Friday...there may be some lingering rain showers during the morning hours across the eastern counties...but these showers should move southeast into MO. Skies will clear from west to east across the CWA during the late morning and afternoon hours. Highs will reach the upper 70s to lower 80s. GARGAN .LONG TERM...(Friday Night through Thursday) Issued at 343 PM CDT THU AUG 15 2013 As the shortwave trough in the Dakotas digs southward and amplifies the upper trough in the MS valley into Saturday. after that...the upper level ridge in the intermountain region builds eastward as the eastern trough shears out. This will leave the county warning area under high pressure aloft with weak winds/low shear and capping. With main llvl focus/features and advection well to the north...will go with a dry fcst through the extended period as there is little to focus any precip chances on at this time. A gradual warming trend... closer to climo for mid/late Aug...still looks on track with highs around 90 degrees for the Tuesday through Thursday period. If stronger mixing and warm air advection occurs by Wed/Thu temps could even be a little warmer in the middle 90s...especially in the north central counties. Lows in the upper 60s and lower 70s should be the rule. && .AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon) Issued at 105 PM CDT THU AUG 15 2013 Isolated to scattered thunderstorms may affect the TAF sites through the afternoon hours. After 800 PM the better rain chances should remain west of the TAF sites. Northeast winds will gradually become southeast this afternoon. May see brief MVFR conditions with any showers or thunderstorms at the TAF sites. Otherwise, expect VFR conditions. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...63 AVIATION...Gargan
Hazardous weather outlook, Aug 15, 4:10 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 410 PM CDT THU AUG 15 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-162115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 410 PM CDT THU AUG 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA INTO THE EVENING HOURS. SOME OF THE THUNDERSTORMS ALONG AND WEST OF K 99 HIGHWAY MAY BE SEVERE. THE STRONGER STORMS MAY BE CAPABLE OF HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 60 TO 70 MPH. LOCALLY VERY HEAVY RAINFALL MAY ALSO PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED THUNDERSTORMS MAY LINGER ACROSS PORTIONS OF THE THE OUTLOOK AREA THROUGH FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO THE EVENING HOURS MAINLY SOUTH OF I 70 AND WEST OF HIGHWAY 99.
In the hours before
Special weather statement, Aug 15, 4:28 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT THU AUG 15 2013
KSZ022-035-036-152200-
DICKINSON-GEARY-RILEY-
428 PM CDT THU AUG 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RILEY...
NORTHEASTERN DICKINSON AND GEARY COUNTIES...
THROUGH 500 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE SOUTH
AT 15 MPH ACROSS PORTIONS OF SOUTH CENTRAL RILEY...NORTHEASTERN
DICKINSON AND GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE JUNCTION CITY AND GRANDVIEW PLAZA.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 289 AND 306 COULD
ALSO BE AFFECTED.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3913 9699 3913 9698 3913 9696 3914 9696
3919 9675 3889 9660 3890 9698
TIME...MOT...LOC 2129Z 345DEG 12KT 3906 9684
PHILLIPSLocal storm report, Aug 15, 4:53 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT THU AUG 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST 6 ESE ABILENE 38.90N 97.11W
08/15/2013 E55 MPH DICKINSON KS TRAINED SPOTTER
&&
GARGANLocal storm report, Aug 15, 4:58 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CDT THU AUG 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND GST JUNCTION CITY 39.03N 96.83W
08/15/2013 E60 MPH GEARY KS PUBLIC
&&
BYRNELocal storm report, Aug 15, 5:02 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT THU AUG 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND DMG 4 SE ABILENE 38.87N 97.15W
08/15/2013 DICKINSON KS TRAINED SPOTTER
3 INCH DIAMETER TREE LIMB BLOWN DOWN.
&&
BYRNELocal storm report, Aug 15, 5:08 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
508 PM CDT THU AUG 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG ABILENE 38.92N 97.21W
08/15/2013 DICKINSON KS EMERGENCY MNGR
POWER LINES AND TREE BRANCHES DOWN THROUGHOUT ABILENE.
&&
GARGANLocal storm report, Aug 15, 5:10 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT THU AUG 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND GST 4 SE JUNCTION CITY 38.99N 96.78W
08/15/2013 E60 MPH GEARY KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:27 PM CDT | Special Weather Statement | TOP | Clay | 33 min |
| Aug 15, 3:32 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 43 min |
| Aug 15, 3:40 PM CDT | Special Weather Statement | TOP | Riley | 35 min |
| Aug 15, 3:58 PM CDT | Special Weather Statement | TOP | Riley | 32 min |
| Aug 15, 4:12 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 48 min |
| Aug 15, 4:28 PM CDT | Special Weather Statement | TOP | Geary | 32 min |
| Aug 15, 4:58 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 47 min |
| Aug 15, 5:02 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Riley | 4 hr |
| Aug 15, 5:04 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 41 min |
| Aug 15, 5:30 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary | 4 hr |
| Aug 15, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 32 min |
| Aug 15, 6:00 PM CDT | Flash Flood Warning | TOP | Dickinson, Morris | 4 hr |
| Aug 15, 6:41 PM CDT | Special Weather Statement | TOP | Lyon | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.